Liver Injury Associated with Antidepressants

Author(s): Susie H. Park, Risa Ishino.

Journal Name: Current Drug Safety

Volume 8 , Issue 3 , 2013

Submit Manuscript
Submit Proposal

Abstract:

Antidepressants are commonly prescribed and used in the management of depression, anxiety disorders, and other psychiatric illnesses. Antidepressants used in therapeutic dosing ranges are associated with causing several adverse drug reactions including hepatotoxicity. Paroxetine, fluoxetine, fluvoxamine, citalopram, mirtazapine and venlafaxine are associated with reversible liver injury upon discontinuation of the agent. Patient cases of hepatotoxicity involving the use of nefazodone, trazodone, duloxetine, bupropion, and sertraline are linked to causing death in its users. Due to the idiosyncratic nature of hepatotoxicity, monitoring of liver function tests and immediate discontinuation upon abnormal lab findings or signs and symptoms of liver dysfunction are crucial since most cases of hepatic damage are reversible when detected early. Onset of antidepressant-associated hepatotoxicity varies from 5 days to 3 years. Antidepressant-induced liver injury can occur in the absence of identifiable, underlying risk factors such as cirrhosis and hepatitis infection; only a few cases of hepatic injury involve patients with chronic hepatitis infection. Some of these cases involve possible drug interactions between antidepressants and concomitant agents that increase the risk for liver injury. Understanding druginduced liver injury associated with antidepressants and the importance of safety monitoring is essential to optimize outcomes for antidepressant treatment.

Keywords: Adverse drug reactions, antidepressants, drug-induced liver injury, hepatotoxicity, liver enzymes, liver injury, safety.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 8
ISSUE: 3
Year: 2013
Page: [207 - 223]
Pages: 17
DOI: 10.2174/1574886311308030011
Price: $58

Article Metrics

PDF: 104